• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

Diagnosed...

Lozzi_1004

Lozzi_1004

Well-known member
Joined
Jun 28, 2008
Messages
1,850
Location
Yorkshire, UK
I saw the pyschiatrist from Insight today and he diagnosed me as having Bipolar disorder (surprise, surprise). The thing is he didn't go as far as to say which, rapid cycling I or II etc, suppose I never asked, being slightly hyper didn't believe him! He might tell me next time. Anywho, it hit me hard - even though it was obviously coming (for those of you wondering I had been diagnosed before, so did I Jessica told me I actually hadn't I got confused and it was a mental health nurse who put the idea across :redface: my bad!). I went from being pretty hyper this morning to come crashing back down to earth and below. I haven't been able to stop crying and I feel so alone, K had to go to work and even though he offered to ring in I couldn't let him even though I need him right now.

Anyways, I have to go for more blood tests and an ECG as Dr M wants to put me on lithium so I have to have the baslines before they start me on it. He's given me two weeks and a leaflet to read through on lithium and to see what I think. He also told me there was only one other alternative but because I'm a female of childbearing age (supposing he's meaning I'll be wanting to start a family in the next few years) he doesn't want to give me it as it can cause major problems in feotus'.
So, I've read through the leaflet, all it's side effects and can do's and can't do's, I was just wanting to know about anyone's experience on lithium - good and bad. Or even if there are any alternative mood stabilisers? Any input is muchly appreciated :hug:
 
jax

jax

Well-known member
Joined
Nov 23, 2008
Messages
868
Location
Belfast, N.Ireland

Hello, I've been on lithium as well as Seroquel and Epilim for 3 years now. I had the understanding that Lithium can cause serious problems when you are pregnant - especially in the first trimester- that is why i was put on the pill. I may be confused with this fact. I know that one of my other drugs, Epilim can cause major problems too so maybe i am getting confused with the two.

6 months after being put on Lithium, I developed an under active thyroid. This can happen to some people on lithium. I am on medication to treat this problem. In the summer i had my Lithium increased to 1400 mgs and this increase caused havoc with my thyroid levels and we spent the summer adjusting my thyroid meds. It's grand now.

Last thing is that i had an upset tummy for a long time after I went onto lithium. Actually it is only in the last 3 months that it has become better. Now i am only sick about 1 or 2 x's a month. (It used to be that many times a week)

You need to remember though that everyone is different and you may or may not get the same side-effects as someone else.

Good luck with the lithium and i hope it helps you out.
Jacqui
 
Lozzi_1004

Lozzi_1004

Well-known member
Joined
Jun 28, 2008
Messages
1,850
Location
Yorkshire, UK
Thanks Jax! I know it's going to effect everyone differently, it's the main reason I asked actually, to try and build a bigger picture about lithium that the leaflet doesn't cover.

Doc M did say lithium can be dangerous, but not as dangerous as the other drug (which he didn't mention the name of). My mind is literally swimming with thoughts on lithium :confused:
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
Hi Lozzi,

I think the other drug they were probably reffring to would be Depakote (semisodium valproate, also sodium valproate = Epilim). It can cause birth defects if taken whilst pregnant.

All drugs can be dangerous, lithium and Depakote are no different, but you have to bear in mind that the most dangerous side effects are rare, and if the lithium level in the blood does not go too high it can be extremely effective. Other classic mood stabilisers besides lithium and Depakote are lamotrigine and carbamazepine. Atypical antipsychotics such as abilify, quetiapine, olanzapine and risperidone are also used in the treatment of bipolar disorders. I've been on Depakote for months now with no side effects apart from a bit of weight gain, though my psychiatrist wants to put me on olanzapine and then quetiapine.

I think your doctor will have suggested lithium if it seems the most appropriate mood stabiliser for your symptoms (what subtype of bipolar or what type of symptoms) but it does not mean to say you can't discuss the other options. Ultimately the decision is yours what meds you want and don't want to take and you can inform yourself on all the options.

I've found this page useful for listing what drugs treat what condition and what type of drug they are http://www.netdoctor.co.uk/medicines/effect/depression.shtml?tab_id=71
You can click on each drug name to read more about the drug. The mood stabilisers and atypicals are at the bottom of that page

Big :hug:
 
jax

jax

Well-known member
Joined
Nov 23, 2008
Messages
868
Location
Belfast, N.Ireland


yes like Eski said, the medication the Pdoc will give you will be to suit your Bipolar and type. I'm Bipolar 1 and when i first became manic in 2005 - my Pdoc told me he wanted me on Lithium but that i was too high to go straight on it and that i needed something to bring me down first to a level at which the lithium could be started. At this time, while i was in hospital, they started me on Seroquel - I only came down slightly after a month. Then the Pdoc decided to start my lithium as despite being the hospital 2 months, I wasn't making much progress. Some time later I was the put on the third and last medicine of my cocktail...Epilim.
I ended up in hospital for 6 months. I pleaded and pleaded with them to discharge me. I was discharged with the understanding that i attended the day hospital daily. Even though I have been out of hospital since then, I have always been mostly high or very high. I've never really been stable for long. Few weeks maybe So I am not sure if this is as good as it gets or if I need a medicine change.
 
Lozzi_1004

Lozzi_1004

Well-known member
Joined
Jun 28, 2008
Messages
1,850
Location
Yorkshire, UK
Thanks for the replies guys :) and the link is sooo helpful emski thank you! K and myself will have a read through it when he wakes up (been on nights eeeep!).

Emski, he didn't actually tell me what sub-type I was, but being very hyper I didn't believe him anyways (ahh the joys of mania!) but when I came home crashed into depression, so he probably didn't think it was worth telling me the sub-type... i'll ask him in a couple of weeks when I have to go back. And also tell him I've been doing my research (with a little help from friends hehe!) and ask about other mood stabilisers etc, depending on what he says I may just have to give lithium a go. From what I've read the positives do outweigh the negatives but usually no matter what medication I'm put on I get the bad side effects "/ and the side effects of lithium scare the hell outta me!
 
jax

jax

Well-known member
Joined
Nov 23, 2008
Messages
868
Location
Belfast, N.Ireland
Just wanted to add that seroquel is fantastic for sleep as well as a mood stablizer. I have a number of friends on seroquel and it has really helped them with both of these things. For many, many years i have always had problems with sleep - not much anymore though as the seroquel is very sedating for me. Take care.
 
S

scooby1001

Well-known member
Founding Member
Joined
May 28, 2008
Messages
64
I am on 600mg (300mg morning and night) but it hasn't helped with the sleep i am still waking up at 2.00am. It was rather disapointing. They are adding in a mood stabiliser thursday and someone is coming today with some sleeping pills. At last.
It is horrible when you crash and burn.:eek:
 
Lozzi_1004

Lozzi_1004

Well-known member
Joined
Jun 28, 2008
Messages
1,850
Location
Yorkshire, UK
Ive never really had a problem sleeping, except if Im hyper or having a bout of insomnia which is maybe once a year - usually Im sleeping too much or just when i need to.
Still need to sort out going for the blood test *shudders* and Im not looking forward to having them weekly either :(
 

Similar threads

Top